North Carolina, 2020

Flash Flooding and Damaging Winds in North Carolina, July 23, 2020

July 23, 2020 · NWS RAH · 22 events in 7 counties and zones

Convection initiated over the North Carolina mountains and foothills by midday and then spread east into the North Carolina Piedmont during early to mid afternoon. The first storms of the day produced some damaging downbursts with convection then becoming outflow dominated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Convection initiated over the North Carolina mountains and foothills by midday and then spread east into the North Carolina Piedmont during early to mid afternoon. The first storms of the day produced some damaging downbursts with convection then becoming outflow dominated. By the late early evening, the combination of slow moving and training convection resulted in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 23, 10:30 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 23, 10:30 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1130 AM EDT Thu Jul 23 2020

.SYNOPSIS...
Upper level high pressure over the area will weaken through Friday.
This will allow a weak cold front to move into NC from VA tonight,
then stall over eastern NC on Friday and Saturday.

&&

.NEAR TERM /THIS AFTERNOON AND TONIGHT/...
As of 1130 AM Thursday...

...A Heat Advisory remains in effect for the Sandhills, Coastal
Plain and eastern portions of the Piedmont through 900 PM...

...Strong thunderstorms expected this afternoon and evening, with
isolated severe thunderstorms possible...

The latest data analysis indicated surface high pressure off the SE
coast, with a weak surface trough over the Foothills. Only scattered
high cloudiness was observed at late morning, with cumulus
developing quickly now that the convective temperature has been
reached. The late morning temperatures ranged in the mid 80s NW into
the lower 90s SE. Dew point readings were in the 70s. This was
yielding heat indices of near 100 at 1100 am in the Heat Advisory
area.

A couple of concerns for the afternoon.

The heat will continue to pose a significant hazard for those that
have to be outside. Highs are expected to reach the mid to upper 90s
in the Advisory area, with near 90 in the NW Piedmont. Heat indices
will top out around 105 in the Advisory area, with upper 90s in the
NW.

Scattered thunderstorms are expected to develop by early afternoon.
Favored areas are in the NW and in the Sandhills initially. A few of
these storms may become strong to severe given the latest expected
MLCapes (strong instability) to go along with the surface trough to
enhance convergence and lift. Several disturbances aloft will also
approach in the increasing WNW flow aloft enhancing lift later today
and tonight. CAMS suggest that the western and northern areas will
be favored for strong to isolated severe thunderstorms this
afternoon, with another area in the south-central (Sandhills) region
favored. Additional convection will then develop and spread along
outflows late this afternoon well into the evening. The main threat
will be from isolated damaging wind gusts to near 60 mph in the most
intense thunderstorm cores.

The thunderstorms are expected to diminish late this evening and
overnight to areas of showers between 06z and 12z. Lows tonight will
be in the upper 60s to mid 70s north-central into the SE.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 330 AM Thursday...

Friday will look very similar to today, albeit a bit "cooler"
overall. The upper level trough will remain over the mid-Atlantic,
amplifying a bit from today. The Piedmont trough will once again set
up at the surface providing a focus for diurnal convection. Given
the very similar airmass with slightly lower temperatures, still
expect descent instability, with MLCAPE in the 1000-2000 J/Kg range,
PWATs of 1.9" to 2.2" while shear remains minimal. Thus, convection
will likely develop along the surface trough and any lingering
outflows from the night before. Given the abundant moisture, the
storms could produce locally heavy rainfall and a strong downburst
or two, though for now do not expect any widespread threat for
severe weather. Most convection should taper off after sunset and
the loss of daytime heating. As mentioned earlier, highs will be a
bit lower than previous days, topping out in the upper 80s to low
90s, resulting in heat index values in the mid 90s to around 100.
Overnight lows should bottom out in the upper 60s to low 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 325 AM Thursday...

An upper wave will be weakening across the region on Saturday
compared to Friday, but should still be strong enough to serve as a
forcing mechanism for showers and thunderstorms Saturday afternoon.
Have kept likely pops over a similar area to the previous forecast,
keeping chance pops to the Triad and northern counties. The diurnal
trend for showers/storms will continue into Sunday, but have kept
the chance pops generally to the south of US 64.

Monday still appears that it will be the driest day of the next 7,
with only a slight chance of showers/storms, again generally south
of US 64. While the ECMWF and GFS both show a front dropping from
Canada through the middle of next work week, there are still the
usual timing differences in the timing of the front. Regardless,
still appears that the diurnal trend for showers and thunderstorms
will continue Tuesday and Wednesday, with higher pops on Wednesday
as the front moves closer.

The hot and humid trend continues throughout the extended forecast,
with Tuesday likely to be the hottest day before cloud cover begins
to drop the temperature somewhat on Wednesday. Even so, temperatures
should be above normal throughout the period.

&&

.AVIATION /12Z WEDNESDAY THROUGH MONDAY/...
As of 630 AM Wednesday...

24 hour TAF period: High confidence VFR conditions will prevail
through the TAF period. The exception will be during the afternoon
and evening hours when and where showers and thunderstorms occur,
which would result in the usual heavy rain, reduced cigs/vsbys and
strong winds. Any and all terminals could be impacted, with the most
likely timing between 20Z and 03Z. Otherwise, winds will generally
be southwesterly at 5-10 kts.

Looking ahead: Expect diurnally driven aft/eve convection each day
through the extended period. Some pre-dawn/early morning fog/low-
stratus will be increasingly possible with better convective
coverage the preceding evenings. Otherwise, VFR conditions should
prevail.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 900 PM EDT this evening for NCZ010-011-026>028-
041>043-077-078-088-089.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...KC
LONG TERM...Green
AVIATION...KC
Hazardous weather outlook, Jul 23, 2:19 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
319 AM EDT Thu Jul 23 2020

NCZ010-011-026>028-041>043-077-078-088-089-240730-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Cumberland-Sampson-
319 AM EDT Thu Jul 23 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms may approach severe limits, with damaging wind
gusts to near 60 mph the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>025-038>040-073>076-083>086-240730-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Scotland-Hoke-
319 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A few thunderstorms may approach severe limits, with damaging wind
gusts to near 60 mph the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 104 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 flash flood, 1 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
July 23, 1:15 PM EST
Where
Forsyth County, 1.35 mi WNW of South Winston Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
36.088, -80.272

Multiple trees were reported down, including one on a house on Queen Street.

Thunderstorm Wind, Forsyth

When
July 23, 1:30 PM EST
Where
Forsyth County, 1.31 mi WSW of Winston Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.090, -80.270

Trees were reported down in the parking lot of Wake Forecast Baptist Medical Center, resulting in damage to several cars.

Thunderstorm Wind, Nash

When
July 23, 1:42 PM EST
Where
Nash County, 1.18 mi SSW of Corinth
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.984, -78.028

One tree was reported down at Vick Road and Pleasant Grove Church Road.

Thunderstorm Wind, Nash

When
July 23, 1:42 PM EST
Where
Nash County, 0.74 mi WNW of Dortches
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.023, -77.883

One tree was reported down where Red Oak Boulevard becomes Dortches Boulevard.

Thunderstorm Wind, Wake

When
July 23, 1:43 PM EST to 2:20 PM EST
Where
Wake County, 2.43 mi NE of Rockton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.858, -78.304

Trees and power lines were reported down on Shepard School Road.

Thunderstorm Wind, Forsyth

When
July 23, 1:45 PM EST
Where
Forsyth County, 3.63 mi SSW of Grims Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
36.170, -80.100

Several trees were reported down near Belews Creek.

Thunderstorm Wind, Wake

When
July 23, 1:47 PM EST
Where
Wake County, 1.78 mi NE of Rockton
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
35.850, -78.310

Thunderstorm Wind, Wake

When
July 23, 1:47 PM EST
Where
Wake County, 0.95 mi N of Rockton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.844, -78.329

Trees and power lines were reported down on Highway 96 and Riley Hill Road.

Thunderstorm Wind, Wake

When
July 23, 1:47 PM EST
Where
Wake County, 1.9 mi NNE of Rockton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.853, -78.311

One tree was reported down on Pippin Road.

Thunderstorm Wind, Nash

When
July 23, 2:10 PM EST
Where
Nash County, 1.31 mi ENE of Middlesex
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
35.790, -78.200

Multiple trees and power lines were reported down at Exum and Oak Street.

Thunderstorm Wind, Wake

When
July 23, 2:10 PM EST
Where
Wake County, 1.43 mi N of Rockton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.850, -78.334

Power lines were reported down at Pippin Road and Zebulon Road.

Thunderstorm Wind, Guilford

When
July 23, 2:33 PM EST
Where
Guilford County, 0.88 mi SSE of Bessemer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.088, -79.747

Power lines were reported down on Sykes Avenue and East Wendover Avenue.

Thunderstorm Wind, Guilford

When
July 23, 2:47 PM EST
Where
Guilford County, 1.27 mi ESE of Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.060, -79.781

Power lines were reported down at Julian Street and Omaha Street.

Thunderstorm Wind, Guilford

When
July 23, 2:54 PM EST
Where
Guilford County, 1.48 mi S of Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.049, -79.799

Power lines were reported down at Craig Street and Randleman Road.

Thunderstorm Wind, Guilford

When
July 23, 3:09 PM EST
Where
Guilford County, 3.25 mi SW of Pleasant Garden
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.937, -79.811

Power lines were reported down at Talleyrand Road and Randleman Road.

Thunderstorm Wind, Wake

When
July 23, 4:24 PM EST
Where
Wake County, 0.54 mi E of Mc Cullers
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.669, -78.670

Multiple trees were reported at the Eagle Ridge Gulf Club.

Flash Flood, Guilford

When
July 23, 4:45 PM EST to 8:15 PM EST
Where
Guilford County, 1.58 mi N of Pinecroft to 0.72 mi ESE of Greensboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.043, -79.828

Multiple roads were reported flooded in and around South Buffalo Creek and Ryan Creek in Greensboro.

Lightning, Wake

When
July 23, 5:44 PM EST
Where
Wake County, 0.89 mi SW of Raleigh Arpt
Property damage
$25,000
Reported by
911 Call Center
Coordinates
35.720, -78.680

Lightning struck a house near Lake Wheeler Road and Penny Road.

Flash Flood, Davidson

When
July 23, 6:15 PM EST to 8:15 PM EST
Where
Davidson County, 2.87 mi NE of Thomasville to 1.49 mi E of Fair Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.909, -80.044

Multiple roads were closed in Thomasville due to flash flooding.

Thunderstorm Wind, Sampson

When
July 23, 6:38 PM EST
Where
Sampson County, 0.24 mi NNW of Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.003, -78.332

One tree was reported down at the intersection of Larkins Street and Walker Street.

Thunderstorm Wind, Sampson

When
July 23, 6:38 PM EST
Where
Sampson County, 1.04 mi SSE of Clinton Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.015, -78.326

Power lines were reported down at Beaman Street near Northeast Boulevard Road.

Heavy Rain, Harnett

When
July 23, 7:30 PM EST
Where
Harnett County, 0.89 mi SE of Lillington
Reported by
911 Call Center
Coordinates
35.390, -78.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 910390, 910391, 910385, 910389, 910393, 910392, 910374, 910394, 910395, 910387, 910396, 910370, 910371, 910372, 910373, 910397, 910352, 910376, 910398, 910353, 910354, 910375.